Your browser does not support JavaScript!
If you require this information in another format, please call 613-544-6925 ext.393 between 8:30 a.m. and 4:30 p.m. weekdays or email us by clicking here.
 
This is an image for the page banner This is an image for the page banner
This is an image for the page header
Anaphylaxis: About Epinephrine
Health Issue Category
Anaphylaxis
Date of Issue
Revision Date
February, 2006
Related Policies, Administrative Procedures and Forms:

“Despite best avoidance efforts, accidents can and do happen. Treatment protocols, including the use of an epinephrine auto-injector must be provided by a physician. All persons at risk of anaphylaxis and their relatives, caregivers, and school personnel must be prepared to respond in
emergency situations. Accidents are seldom predictable. Being prepared for the unexpected is always necessary.

Epinephrine - also known as synthetic adrenaline - is the drug form of a hormone that the body produces naturally. Epinephrine is the only treatment or drug or choice to treat anaphylaxis and as a result is widely prescribed for those at risk of anaphylaxis. All efforts should be directed toward its immediate use. Epinephrine is not a guarantee in halting a reaction; avoidance is always the key to managing anaphylaxis.  Individuals at risk of anaphylaxis are instructed to carry it with them at all times when age appropriate.

Sometimes people who have severe allergies also have asthma. Epinephrine can be used to treat potentially life-threatening allergic reactions and severe asthma attacks.

Epinephrine helps to reverse symptoms of an allergic reaction by opening the airways, improving blood pressure and accelerating heart rate. There are currently two epinephrine auto-injectors available in North America: EpiPen and Twinjet. Both products come in two dosages or strengths - 0.15 mg and 0.3 mg - which are prescribed based on weight.

"Individuals at risk of anaphylaxis will not always have predictable symptoms during an allergic reaction. Reports have shown that warning signs are not always present before serious reactions occur.” P. 9 Emergency Protocol - About Epinephrine Anaphylaxis in Schools & Other Settings,
CSACI 2005  Recognizing potential symptoms is vital.

Principals must ensure that all staff, entrusted with the care of students have received Anaphylaxis Training including the use of an auto-injector device. Procedures for awareness, avoidance and action i.e. treating anaphylaxis need to be in place and understood. In addition at least 2 staff members or 20% of staff (whichever is greater) and all members of the emergency response team must be trained as First Responders in basic first aid and resusitative techniques. See AP-140, Safe Environments.

© 2013-2014 - Limestone District School Board - Questions or concerns may be addressed to the board webmaster by clicking here.